South Dakota, 2011

Hail and Damaging Wind in South Dakota, September 2 to 3, 2011

September 2 to 3, 2011 · NWS UNR · 6 events in 3 counties and zones

Hail to golf ball size and wind gusts around 60 mph were reported as a cluster of severe thunderstorms developed over eastern Pennington County and moved southeastward into south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to golf ball size and wind gusts around 60 mph were reported as a cluster of severe thunderstorms developed over eastern Pennington County and moved southeastward into south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 2, 5:40 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 2, 5:40 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
640 PM MDT FRI SEP 2 2011

.DISCUSSION....WATER VAPOR SHOWS STRONG UPPER TROF WORKING
THROUGH THE NRN ROCKIES. SURFACE ANALYSIS SHOWS ASSOCIATED COLD
FRONT MOVING THROUGH SERN MT AND WRN ND.

TONIGHT...COLD FRONT WILL RACE THROUGH NERN WY EARLY THIS
EVENING...PASSING RAPID CITY AROUND MIDNIGHT...AND EXITING SCNTRL
SD BY SUNRISE SATURDAY. STRONG UPPER DIFFLUENCE ALONG WITH FORCING
ALONG CDFNT WILL BRING A GOOD CHANCE FOR THUNDERSTORMS TO WRN SD
THIS EVENING AND CNTRL SD OVERNIGHT. MLCAPE OF 1000-2000J/KG ALONG
WITH MODEST SHEAR COULD LEAD TO A FEW STORMS APPROACHING SEVERE
LIMITS. PRESSURE RISES OF NEAR 5MB/3HR BEHIND THE COLD FRONT WILL
BRING A PERIOD OF GUSTY NW WINDS. THEREFORE HAVE POSTED A WIND
ADVISORY FOR NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF
THE BLACK HILLS FROM LATE THIS EVENING THROUGH MOST OF THE NIGHT.

SATURDAY AND SUNDAY...CANADIAN HIGH PRESSURE WILL BUILD INTO THE
NRN PLAINS BRINGING CLEAR SKIES AND COOL TEMPS THROUGH THE
WEEKEND. BREEZY NW WINDS WILL PREVAIL SATURDAY...WITH LOWS IN THE
30S EXPECTED IN SOME AREAS OF NERN WY AND WRN SD SATURDAY NIGHT
WITH SURFACE HIGH CENTERED VERY NEAR THE WY/SD BORDER. SLIGHTLY
WARMER TEMPS EXPECTED SUNDAY IN THE WRN CWFA UNDER RETURN FLOW.

EXTENDED...MODELS REMAIN IN VERY GOOD AGREEMENT WITH UPPER RIDGE
BUILDING ACROSS THE NORTHERN ROCKIES AND EVENTUALLY THE HIGH PLAINS
DURING THE PERIOD. WILL KEEP DRY FORECAST GOING INTO LATE NEXT WEEK.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE THROUGH THE
PERIOD.

&&

.AVIATION...GENERAL VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT.
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
BLACK HILLS AREA AND WESTERN SD. BRIEF AND LOCALIZED MVFR CONDITIONS CAN BE
EXPECTED IN AND NEAR ANY STORMS. A COLD FRONT PASSAGE TONIGHT WILL
BRING GUSTY NORTHWEST WINDS TO THE PLAINS INTO SATURDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 PM THIS EVENING TO 6 AM MDT SATURDAY FOR
     NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     WIND ADVISORY UNTIL 6 AM MDT SATURDAY FOR BUTTE-HARDING.

WY...NONE.
&&
Hazardous weather outlook, Sep 2, 4:29 AM MST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT FRI SEP 2 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
529 AM MDT (629 AM CDT) FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS AND NORTHWEST
SOUTH DAKOTA THIS AFTERNOON...WITH CHANCES SPREADING THROUGHOUT THE
REMAINDER OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL OR STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER SOUTH
CENTRAL INTO PARTS OF SOUTHWEST SOUTH DAKOTA. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Sep 2, 9:10 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 PM MDT FRI SEP 2 2011

SDZ031-032-043-030445-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-
1010 PM MDT FRI SEP 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN
HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 1045 PM MDT...

AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WASTA...OR 37 MILES EAST OF DOWNTOWN RAPID
CITY...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASTA...
  WALL...
  QUINN...
  COTTONWOOD...
  GRINDSTONE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 87 AND
124...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Special weather statement, Sep 2, 9:16 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 PM MDT FRI SEP 2 2011

SDZ026-030>032-043-074-030445-
CUSTER CO PLAINS SD-HAAKON SD-HERMOSA FOOT HILLS SD-JACKSON
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-
1016 PM MDT FRI SEP 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...CENTRAL
PENNINGTON...SOUTHERN HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 1045
PM MDT...

AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAPID CITY AIRPORT
TO 7 MILES SOUTHEAST OF GRINDSTONE...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PHILIP...
  NEW UNDERWOOD...
  WASTA...
  WICKSVILLE...
  GRINDSTONE...
  OTTUMWA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND
129...

RICHARDS

The radar

The Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pennington

When
September 2, 9:35 PM MST
Where
Pennington County, Wasta
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.070, -102.450

Hail, Pennington

When
September 2, 10:18 PM MST
Where
Pennington County, 7 mi SE of Wall
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
43.928, -102.130

Hail broke automobile windows at mile marker 117 on Interstate 90.

Thunderstorm Wind, Jackson

When
September 2, 10:55 PM MST
Where
Jackson County, Interior
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.720, -101.980

Tree branches were blown down by the wind.

Hail, Jackson

When
September 2, 11:00 PM MST
Where
Jackson County, 2.47 mi NW of Kadoka
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
43.853, -101.558

Hail, Jackson

When
September 2, 11:00 PM MST
Where
Jackson County, 11.62 mi NNE of Long Valley
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.634, -101.450

Golf ball sized hail broke windows.

Hail, Mellette

When
September 3, 12:55 AM CST
Where
Mellette County, 9 mi N of Cedar Butte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.710, -101.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343360, 343363, 343362, 343365, 343368, 349579.